Montana, 2010Winter Storm in Montana, December 2 to 3, 2010
December 2 to 3, 2010 · NWS BYZ · 1 event in 1 county or zone
A moist Pacific flow brought heavy snow to the Beartooth and Absaroka Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific flow brought heavy snow to the Beartooth and Absaroka Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 2, 2:17 PM MST, 43 minutes earlier.
Area forecast discussion, Dec 2, 2:17 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
217 PM MST THU DEC 2 2010
.SHORT TERM...VALID FOR FRI AND SAT...
A FEW UPDATES TO THE SHORT TERM PERIOD THIS AFTERNOON...FOLLOWING
MORNING UPDATE FOR TEMPS AROUND THE AREA. MODELS REMAIN IN GOOD
AGREEMENT THROUGH THE SHORT TERM PERIOD. HAVE CONTINUED WITH
ADVISORY AREA AS INHERITED.
A SHORTWAVE BREAKING DOWN THE SHALLOW RIDGE AND COLD FRONT MOVING
THROUGH THE REGION OVERNIGHT AND FRIDAY...WILL BRING A WINTRY MIX
OF PRECIP TO THE REGION. THE SITUATION WILL BE SOMEWHAT COMPLEX...AS
PRECIP BEGINS TO SPREAD INTO THE FORECAST AREA. DUE TO WARM TEMPS
TODAY...INITIAL PRECIP...SHOULD BE RAIN...OR A RAIN/SNOW MIX. RAIN
WILL SHIFT TO SNOW LATER IN THE NIGHT AS COLD AIR PUSHES INTO THE
REGION. THERE WILL BE POTENTIAL FOR A SHORT PERIOD OF FREEZING
RAIN...AS SFC TEMPS DROP AND MID LEVELS REMAIN WARM BEFORE
ATMOSPHERIC SATURATION OCCURS...AND SWITCH TO ALL SNOW IS
COMPLETE. THE POTENTIAL FOR RAIN ALSO MAKE SNOW ESTIMATES
DIFFICULT...SINCE MORE PRECIP IN FORM OF RAIN WILL CUT MEASURABLE
SNOW AMOUNTS. HAVE KEPT GOING POPS...AS STILL LOOKS LIKE GOOD LIFT
THROUGH THE DENDRITIC LAYER WITH STEEP LAPSE RATES. ALSO STILL
LOOKS LIKE WE SHOULD GET GOOD JET SUPPORT AS THIS SYSTEM COMES
THROUGH....AND BEST FRONTOGENESIS WILL BE OVER THE NORTHWEST...FROM
LIVINGSTON TO HARLOWTON AND EAST TO BILLINGS AND FORSYTH. HAVE
MAINTAINED GOING SNOW AMOUNTS...LATER SHIFTS WILL NEED TO WATCH
CLOSELY FOR RAIN OR RAIN/SNOW MIX HOLDING ON LONGER INTO THE NIGHT
TO ADJUST SNOW AMOUNTS...ESPECIALLY AROUND KLVM.
THIS SYSTEM DOES SEEM TO BE VERY PROGRESSIVE...BRINGING DRY AIR
INTO THE REGION FAIRLY QUICKLY...SO EXPECT SNOWS TO CLEAR OUT BY
FRIDAY NIGHT...WITH UPPER LEVEL RIDGE BUILDING IN TOWARD THE
REGION THROUGH THE END OF THE PERIOD. HAVE MAINTAINED MOUNTAIN
POPS AS DEVELOPING RIDGE DOES STILL APPEAR TO HAVE PACIFIC
MOISTURE STREAMING INTO THE REGION. BY THE END OF THE PERIOD IT
APPEARS THAT WE START TO TRANSITION INTO SOMEWHAT ZONAL TO
SOUTHWEST FLOW...SO HAVE CONTINUED WITH SLIGHT POPS INTO WESTERN
PLAINS OFF THE MOUNTAINS ON SATURDAY NIGHT.
AS FOR TEMPERATURES THROUGH THE SHORT TERM. EXPECT TO SEE A
COOLING TREND WITH BREAK DOWN OF THE SHALLOW RIDGE AND PASSAGE OF
COLD FRONT. THIS DOES NOT APPEAR TO BE AN ARCTIC BLAST BY ANY
MEANS...BUT TEMPS WILL BE 10 TO 15 DEGREES BELOW AVERAGE FOR
FRIDAY AND SATURDAY. GILSTAD
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
EXTENDED MODELS ARE IN MUCH BETTER AGREEMENT THAN THEY HAVE BEEN
OVER THE PAST SEVERAL DAYS. ALTHOUGH THEY DO DIFFER SOMEWHAT LATE
IN THE PERIOD BUT NOT TOO DRASTICALLY. AN AMPLIFIED RIDGE WILL BE
OVER THE FORECAST AREA SUNDAY AND MONDAY. A FEW WEAK VORTICITY
AREAS UNDERCUT THE RIDGE AND MOVE ACROSS THE AREA BUT RIGHT NOW
MOISTURE LOOKS LIMITED SO WILL KEEP POPS CONFINED TO MAINLY THE
SOUTHWEST MOUNTAINS. A STRONGER DISTURBANCE BRIEFLY BREAKS DOWN
THE RIDGE MONDAY NIGHT INTO TUESDAY...BUT AGAIN MOISTURE LOOKS
LIMITED WITH THE EXCEPTION OF SOME SNOW SHOWERS OVER THE
MOUNTAINS. STRONGER RIDGING BUILDS BACK OVER THE FORECAST AREA
TUESDAY AND WEDNESDAY RESULTING IN DRY CONDITIONS ACROSS THE
PLAINS. MODELS SHOW THE RIDGE AXIS SHIFTING EAST WEDNESDAY AS THE
RIDGE BREAKS DOWN DUE TO THE NEXT STORM AND TROUGH MOVING INTO
THE PACIFIC NORTHWEST. THIS WILL BRING THE NEXT BEST CHANCE FOR
SNOW TO THE FORECAST AREA. AT THIS TIME...THERE DOES NOT LOOK TO
BE ANY SIGNIFICANT ARCTIC AIR WITH THIS TROUGH.
OVERALL...TEMPERATURES THROUGH THE EXTENDED LOOK TO BE AROUND OR
SLIGHTLY ABOVE NORMAL. HOOLEY
&&
.AVIATION...
ANOTHER STORM SYSTEM WILL MOVE INTO THE WESTERN PORTIONS OF THE
FORECAST AREA THIS EVENING AND MOVE EAST INTO THE KBIL AND KMLS
AREAS AFTER MIDNIGHT. SNOW WILL BE CONFINED TO THE SOUTHWEST
MOUNTAINS THIS AFTERNOON AND INTO THE KLVM AREA BY EARLY EVENING.
THE SNOW...HEAVY AT TIMES...WILL CONTINUE TO MOVE EAST ACROSS THE
PLAINS AND MOVE INTO THE KBIL AREA AROUND MIDNIGHT AND CONTINUE
INTO EARLY FRIDAY AFTERNOON. THE HIGHEST ACCUMULATIONS ARE
EXPECTED FROM KBIL AND AREAS NORTH AND WEST WITH LOWER AMOUNTS
ACROSS THE EAST. VFR CONDITIONS WILL BECOME MVFR AND IFR WITH
OCCASIONAL LIFR CONDITIONS TONIGHT THROUGH FRIDAY. THE MOUNTAINS
WILL CONTINUE TO BE OBSCURED THROUGH FRIDAY. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 026/033 010/023 009/022 015/031 010/035 018/040 020/036
89/J 21/B 11/B 21/B 11/B 10/B 12/J
LVM 027/034 011/028 011/031 013/033 015/035 017/039 018/035
+9/J 21/B 21/B 21/B 11/B 11/N 12/J
HDN 021/033 007/023 010/022 011/032 009/033 017/036 020/032
57/J 21/B 11/B 11/B 11/B 11/B 12/J
MLS 018/026 002/019 006/020 012/028 012/025 014/030 017/026
68/J 21/B 11/B 11/B 11/B 11/B 12/J
4BQ 019/032 007/021 011/026 015/032 010/032 016/034 020/030
24/J 21/B 11/B 11/B 11/B 11/B 11/B
BHK 016/026 007/019 009/018 010/025 009/026 011/029 014/025
34/J 21/B 11/B 11/B 11/B 01/B 12/J
SHR 021/035 009/028 011/030 015/034 015/034 020/037 023/033
24/J 21/B 21/B 21/B 11/B 11/B 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST FRIDAY FOR ZONES 28-34-40>42-63-65.
WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
PM MST FRIDAY FOR ZONES 29>31-35.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 2, 2:37 PM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MST THU DEC 2 2010
MTZ028>042-056>058-063>068-WYZ098-099-032145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
237 PM MST THU DEC 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A PACIFIC STORM SYSTEM WILL SPREAD SNOW OVER THE AREA BEGINNING
THIS EVENING. THE GREATEST CHANCE FOR SNOW ACCUMULATIONS WILL BE
FROM LIVINGSTON TO HARLOWTON THIS EVENING...SPREADING EAST
OVERNIGHT. PERIODS OF MODERATE SNOWFALL WILL MAKE TRAVEL
DIFFICULT DUE TO SNOW PACKED ROADS AND LOW VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE OVER THE AREA ON FRIDAY WITH THE HEAVIEST
ACCUMULATIONS FROM BILLINGS EAST TO FORSYTH. THE SNOW WILL TAPER
OFF FROM WEST TO EAST FRIDAY AFTERNOON. HAZARDOUS TRAVEL
CONDITIONS CAN BE EXPECTED DUE TO SNOW PACKED ROADS AND POOR
VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
Winter Storm, Absarokee / Beartooth Mountains
- When
- December 2, 3:00 PM MST to December 3, 3:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek and White Mill Snotels received 18 and 11 inches of snow respectively.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, December 2, 20104 injured · 2 events
- High Surf in Hawaii, December 2 to 4, 201010 events
- Blizzard and Heavy Snow in Alaska, December 2 to 4, 201072 kt wind · 8 events
- Heavy Snow in Idaho, December 2 to 3, 20103 events
- Heavy Snow in Idaho, December 2, 20101 event
- Heavy Snow in Idaho, December 2, 20101 event
- High Wind in Wyoming, December 2, 201060 kt wind · 1 event
- Flood in New Hampshire, December 2, 20101 event
- Winter Storm in Wyoming, December 2 to 3, 20101 event
- Blizzard in Alaska, December 2 to 3, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274081.